JIPAM logo: Home Link
Home Editors Submissions Reviews Volumes RGMIA About Us

  Volume 4, Issue 3, Article 56
Separation and Disconjugacy

    Authors: Richard C. Brown,  
    Keywords: Separation, Symmetric second order differential operator, Disconjugacy, Limit-point.  
    Date Received: 21/11/02  
    Date Accepted: 25/03/03  
    Subject Codes:

26D10, 34C10,34L99, 47E05.

    Editors: A. M. Fink,  

We show that certain properties of positive solutions of disconjugate second order differential expressions $ M[y]=-(py^{prime})^{prime}+qy$ imply the separation of the minimal and maximal operators determined by $ M$ in $ % L^2(I_a)$ where $ I_a=[a,infty)$, $ a>-infty$, i.e., the property that $ % M[y]in L^2(I_a)Rightarrow qyin L^2(I_a)$. This result will allow the development of several new sufficient conditions for separation and various inequalities associated with separation. Some of these allow for rapidly oscillating $ q$. It is shown in particular that expressions $ M$ with $ WKB$ solutions are separated, a property leading to a new proof and generalization of a 1971 separation criterion due to Everitt and Giertz. A final result shows that the disconjugacy of $ M-lambda q^2$ for some $ % lambda>0$ implies the separation of $ M$.

  Download Screen PDF
  Download Print PDF
  Send this article to a friend
  Print this page

      search [advanced search] copyright 2003 terms and conditions login